USMLE Forums banner
1 - 9 of 9 Posts

·
Registered
Joined
·
71 Posts
Discussion Starter · #1 ·
I had a question this morning, it looks like very simple... But I missed it. At the first answer it then I'll put explanation.

A 5 yo girl consumes fifty 325 mg tab of aspirin. The initial disturbance of acid base balance that would be expected to occur in this patient is the result of which following disorder?
- Respiratory alkalosis
- Metabolic acidosis
 

·
Registered
Joined
·
24 Posts
In acute toxicity (early ingestion, INITIAL disturbance) you have hyperventilation and respiratory alkalosis

After 3-4 hours (according to Kaplan) you will have primarily metabolic acidosis

Hope that helps =)
 

·
Registered
Joined
·
71 Posts
Discussion Starter · #4 ·
Which answer we need to pick - That is the question... :)
Just choose the answer from (I removed others):
- Respiratory alkalosis
- Metabolic acidosis
 

·
Registered
Joined
·
71 Posts
Discussion Starter · #6 · (Edited)
Respiratory alkalosis-

because it says initial disturbance
Yes - you correct!

Explanation:
Salicylate overdose → resperatory alcalosis occur early and is followed by metabolic acidosis.

Additionally from here: http://emedicine.medscape.com/article/1009987-overview
Salicylates stimulate the respiratory center, leading to hyperventilation and respiratory alkalosis. Salicylates also interfere with the Krebs cycle, limit production of ATP, and increase lactate production, leading to ketosis and a wide anion-gap metabolic acidosis. Adult patients with acute poisoning usually present with a mixed respiratory alkalosis and metabolic acidosis. However, respiratory alkalosis may be transient in children such that metabolic acidosis may occur early in the course. Patients with mixed acid-base disturbances have been found to have normal anion-gap metabolic acidosis; therefore, normal anion-gap acidosis does not exclude salicylate.
 
1 - 9 of 9 Posts
Top